Advertisement

 

 

Renal vein thrombosis complicating severe acute pyelonephritis with renal abscesses and associated bacteraemia caused by extended-spectrum beta-lactamase producing Escherichia coli.

Renal vein thrombosis complicating severe acute pyelonephritis with renal abscesses and associated bacteraemia caused by extended-spectrum beta-lactamase producing Escherichia coli.
Author Information (click to view)

Assimakopoulos SF, Kraniotis P, Gogos C, Marangos M,


Assimakopoulos SF, Kraniotis P, Gogos C, Marangos M, (click to view)

Assimakopoulos SF, Kraniotis P, Gogos C, Marangos M,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

CEN case reports 2018 01 11() doi 10.1007/s13730-017-0301-2
Abstract

Acute pyelonephritis might be complicated by the formation of renal and perirenal abscesses and very rarely by renal vein thrombosis, which is a life-threatening condition. The main causative agents of acute pyelonephritis are enterobacteriaceae with the incidence of extended-spectrum beta-lactamase (ESBL)-producing strains increasing worldwide. We present the case of a 71-year-old Greek man with history of diabetes mellitus and recent hospitalization, who suffered from severe pyelonephritis with renal abscesses formation and associated bacteraemia caused by ESBL-producing Escherichia coli, complicated by extensive thrombosis of the ipsilateral renal vein and its branches, protruding also in the inferior venal cava. Our patient was effectively treated with anticoagulants and targeted antibiotic therapy, respectively, consisted of low molecular weight heparin transitioned to oral acenocoumarol for 3 months and 2-week course of intravenous meropenem followed by oral fosfomycin for additional 3 weeks as quidded by clinical and computed tomographic follow-up. In conclusion, in complicated urinary infections, caused by ESBL-producing enterobacteriaceae, oral fosfomycin might represent an effective option for step-down therapy of carbapenems, allowing the shortness of the duration of patient’s hospitalization and carbapenem use.

Submit a Comment

Your email address will not be published. Required fields are marked *

4 + 10 =

[ HIDE/SHOW ]